Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 244, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 19, 1999, 12:00 AM CDT for Yellow Medicine County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 1999, 12:00 AM CDT (05:00 UTC)
- Expired
- Sep 19, 1999, 12:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
County Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMPX 190501 RRA SVRMSP MNC173-190530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1200 AM CDT SUN SEP 19 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 1230 AM CDT * AT MIDNIGHT CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTHEAST OF CLARKFIELD...OR ABOUT 8 MILES SOUTH OF MONTEVIDEO...MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... CLARKFIELD GRANITE FALLS HAZEL RUN THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:00 PM CDT, 3 hours earlier.
Area forecast discussion, Sep 18, 9:00 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 900 PM CDT SAT SEP 18 1999 RADAR LOOP SHOWS WELL DEFINED FINE LINE ASSOCIATED WITH COLD FRONT FROM JUST SOUTH OF REDWOOD FALLS NORTHEAST TO MPX SITE ON NORTH TO CAMBRIDGE. PRECIPITATION ACTIVITY LAGS WELL BEHIND FRONTAL BOUNDARY OR ACROSS CENTRAL MINNESOTA BACK INTO DAKOTAS. PRECIPITATION LINES UP WELL WITH RIGHT REAR QUAD JET DYNAMICS OF 80 KT SPEED CORE JUST NORTH OF INTERNATIONAL FALLS MN. ALONG STREAM SPEED SHEAR OF 40 KNOTS BACK INTO DAKOTAS IS FAIRLY IMPRESSIVE FOR A SPEED MAX OF THIS SCALE ETA/NGM AND AVN MODELS ARE IN REMARKABLE AGREEMENT ON 30H LEVEL JET FEATURES. PRECIPITATION IS ALSO OCCURRING IN AN AREA OF DEEPER MOISTURE AS REFLECTED IN LOOP OF MOISTURE CHANNEL IMAGERY. THE SHAPE OF UPSTREAM RIDGE HOLDS THE KEY TO WEATHER DEVELOPMENTS ACROSS MPX COUNTY WARNING AREA OVER NEXT 24 TO 36 HOURS. SUPERCRITICAL CURVATURE IS DIAGNOSED WITH UPSTREAM RIDGE. THUS...FOR GRADIENT WIND RELATIONSHIP TO HOLD UNDER THIS FLOW PATTERN...PARCELS MUST FIRST FLOW ACROSS HEIGHT CONTOURS TOWARDS LOWER PRESSURE JUST EAST OF THE RIDGE AXIS (AND ACCELERATE AS THEY DO SO)...THEN BLAST BACK TOWARD HIGHER PRESSURES AS CORIOLIS TERM TAKES OVER AFTER HIGHER VELOCITIES ARE ACHIEVED. (I.E. FLOW COMPENSATION). THE END RESULT OF ALL THIS IS A SHEAR AXIS WILL FORM IN THE UPPER TROPOSPHERE. WITH THESE DYNAMIC DEVELOPMENTS THE ABOVE MENTIONED JET MAX WILL BE PRESSED SLOWLY SOUTH AND EAST WITH TIME. THIS WILL MEAN RIGHT REAR QUAD INDUCED UPPER LEVEL DIVERGENCE WILL PUSH SOUTH AND EAST ACROSS THE ENTIRE MPX CWA BY SOMETIME SUNDAY EVENING. ISENTROPIC LIFT MECHANISM EXPECTED TO GRADUALLY SLIDE SOUTH AND EAST AS COLD DOME PUSHES IN. ATMOSPHERE LIKELY TO MOISTEN WITH TIME (JUST AS BUFKIT ETA PROFILES SHOW) AND HIGHER POPS ARE NEEDED. ZONES UPDATED EARLIER TO REFLECT THIS THINKING. .MSP...NONE. WET .MSP...NONE JVM
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 10:24 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 36 min |
| Sep 18, 10:37 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.